Texas, 2023

Hail in Texas, March 8, 2023

March 8, 2023 · NWS FWD · 4 events in 3 counties and zones

Isolated thunderstorms which developed across western portions of North Texas produced marginally severe hail in a few instances.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated thunderstorms which developed across western portions of North Texas produced marginally severe hail in a few instances.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 2:06 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 8, 2:06 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
206 PM CST Wed Mar 8 2023

...New Long Term...

.SHORT TERM... /Issued 1252 PM CST Wed Mar 8 2023/
Update:
/Tonight and Thursday/

No major deviations were made from the previous forecast discussion
below. The same caveats/contingencies apply regarding both
temperatures with the old front returning back north Thursday as
a warm front and timing of upcoming impulses and convection
across North Texas. Areas along and north of I-20/30 remain where
I'll maintain the best rain and storm chances. This area will be
where better synoptic forcing from the next mid level impulse ,
where best rain chances will remain focused in vicinity of a
north- advancing warm front tomorrow and where it will coincide
with better moisture convergence and synoptic scale ascent
associated with the next mid level shortwave arriving late tonight
and Thursday morning. Central Texas should remain mostly dry,
outside of a few sprinkles as they remain south of the better
ascent.

05/

Previous Discussion:
/Through Thursday/

A relative lull in precipitation is expected this afternoon as we
await the arrival of our next upper level disturbance, but low
stratus and high humidity will keep gloomy conditions around
through the afternoon. The main exception will be far southern
zones where a few peeks of sunshine may be possible before cloudy
skies return this evening. The rain and gloomy skies will work in
tandem with the slow-moving front to produce a rather sharp
temperature gradient across the forecast area today. Western North
Texas will likely see temperatures remain in the low to mid 50s,
with upper 70s to low 80s expected in Central Texas and the Brazos
Valley.

As another upper level disturbance swings into the region tonight,
additional showers and thunderstorms should develop as a result.
Most of this activity will remain near the Red River, with showers
and storms expected to exit the area by late morning or midday
Thursday. This is a slight change from previous forecasts, and
it's possible current PoPs may still be too aggressive. On the
other hand, better rain chances are still expected to expand
further south as a cold front approaches North and Central Texas
tomorrow afternoon. However, it's possible this won't transpire
until Thursday evening (outside of the current short-term
period), with Thursday afternoon remaining mostly dry.

Barnes

&&

.LONG TERM... /NEW/
/Thursday Night and Beyond/

A cold front will approach North Texas late Thursday evening into
Thursday night as surface high pressure filters into the Plains
behind a rapid eastward moving low pressure system. Showers and thunderstorms
are expected to develop as the frontal boundary interacts with an
anomalously moist airmass and a weak shortwave passes overhead in
the zonal flow aloft. The greatest rain chances will occur
generally south of I-20 Thursday evening into Thursday night.
Long, skinny CAPE profiles and high PWATs will promote efficient
rain rates and may lead to instances of minor flash flooding,
especially in low-lying, flood-prone areas. An additional 0.5-1"
of rainfall is expected generally south of the I-20 corridor with
localized 2+" amounts possible. Precipitation may continue into
Friday morning across our Central Texas and Brazos Valley counties
as the cold front slows and stalls just south of our CWA.

Friday will see cooler temperatures behind the cold front with
afternoon highs in the mid to upper 60s across most of North and
Central Texas. Low-level southerly flow looks to return to the
region by Friday evening as pressure falls occur in the lee of the
Rockies with persistent zonal flow aloft. By Saturday morning, a
period of strong warm/moist advection will begin across the region
as southerly flow increases in response to surface low pressure
translating into the Plains. Breezy conditions with sustained
southerly winds of 15-20 mph gusting to 30 mph are expected
Saturday. Dewpoints in the low to mid 60s are likely to sprawl
across North and Central Texas by Saturday afternoon. A
conditional severe weather threat may materialize late Saturday
afternoon into Saturday evening. A strong capping inversion may
inhibit convection from developing, but ascent from a weak passing
shortwave and convergence along a dryline approaching from the
west could help parcels achieve their LFC. Sufficient instability
and deep-layer shear will support a few isolated severe
thunderstorms generally along and east of Highway 281 if deep
convection is able to develop. Additional showers and
thunderstorms may be possible across our eastern and southeastern
zones late Saturday night into Sunday morning as a cold front
associated with the aforementioned low pressure system pushes
through the area.

By midday Sunday, the cold front will have pushed through the
entirety of the CWA leaving in its wake cool, dry, breezy weather.
Widespread afternoon highs in the 60s, possibly upper 50s across
our northwestern zones, are likely early next week behind this
system. Locations along the Red River could see overnight lows
drop into the upper 30s Sunday night and Monday night.

Langfeld

&&

.AVIATION... /Issued 1049 AM CST Wed Mar 8 2023/
/18z TAFs/

Concerns/Challenges: trending low cigs at all airports but
especially DFW/D10 airports through 15z Thurs. Timing warm FROPA
by/after 15z Thursday and cig improvements and wind shifts
thereafter.

Very restricted and poor flying conditions continue through
Thursday morning. IFR cigs with VFR/MVFR vsbys will prevail north
of the slowing cold front in Central Texas. By 12z-15z Thursday, LIFR
or even briefly VLIFR cigs are expected as warm FROPA occurs
across D10 airports by/around 15z. Should be able to go S flow
late tonight or by post-warm FROPA with SSW-SW winds increasing to
around 10 kts by 18z Thursday.

Waco Regional Airport should see slightly better conditions with
VFR/MVFR cigs with brief IFR between 09z-15z and should see S
winds 10-15 kts return after 12z Thurs.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  74  51  68  55 /  30  60  50   5   5
Waco                57  79  56  67  55 /   0  30  70  20   0
Paris               54  69  47  66  50 /  60  70  40   0   0
Denton              52  71  46  66  52 /  40  60  40   0   5
McKinney            52  71  48  66  53 /  40  60  40   0   0
Dallas              53  75  51  68  55 /  30  60  50   5   0
Terrell             54  74  52  68  54 /  20  50  60   5   0
Corsicana           57  78  56  70  57 /   5  30  70  20   0
Temple              57  81  56  68  55 /   0  20  70  20   0
Mineral Wells       48  73  48  68  53 /  30  40  40   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 8, 2:12 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
212 PM CST Wed Mar 8 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
212 PM CST Wed Mar 8 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms are possible across North Texas today and
tonight. The severe threat is low, but a few storms may be able to
produce small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible Thursday with more widespread
showers and thunderstorms expected Thursday night. Some storms may
produce heavy rain and localized minor flooding Thursday night,
especially south of the I-20 corridor. The severe threat will remain
low with small hail being the main hazard.

Thunderstorm chances return late Saturday afternoon into Saturday
evening. A conditional severe weather threat could materialize during
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 8, 10:42 AM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1042 AM CST Wed Mar 8 2023

TXZ115-081715-
Stephens TX-
1042 AM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of central Stephens
County through 1115 AM CST...

At 1042 AM CST, Doppler radar was tracking a strong thunderstorm over
Breckenridge, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Breckenridge, Caddo and Hubbard Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 9895 3280 9896 3286 9866 3266 9863
TIME...MOT...LOC 1642Z 261DEG 25KT 3273 9887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, Mar 8, 11:07 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1107 AM CST Wed Mar 8 2023

TXZ115-116-081730-
Palo Pinto TX-Stephens TX-
1107 AM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of northeastern
Stephens and northwestern Palo Pinto Counties through 1130 AM CST...

At 1107 AM CST, Doppler radar was tracking a strong thunderstorm near
Caddo, or 14 miles east of Breckenridge, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palo Pinto, Possum Kingdom Lake, Caddo, Possum Kingdom State Park and
Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3270 9872 3286 9877 3296 9837 3273 9829
TIME...MOT...LOC 1707Z 257DEG 35KT 3278 9866

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, Mar 8, 2:34 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
234 PM CST Wed Mar 8 2023

TXZ100-082100-
Young TX-
234 PM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of northwestern Young
County through 300 PM CST...

At 233 PM CST, Doppler radar was tracking a strong thunderstorm near
Megargel, or 7 miles northwest of Olney, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9860 3339 9858 3330 9895 3340 9895
TIME...MOT...LOC 2033Z 248DEG 43KT 3341 9887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Mar 8, 4:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
401 PM CST Wed Mar 8 2023

TXZ100-082230-
Young TX-
401 PM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of western Young County
through 430 PM CST...

At 401 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Woodson, or 17 miles southeast of Throckmorton,
moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Olney, Lake Graham, Newcastle and Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3313 9895 3337 9876 3319 9855 3296 9891
      3299 9895
TIME...MOT...LOC 2201Z 223DEG 36KT 3307 9891

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Mar 8, 4:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
406 PM CST Wed Mar 8 2023

TXZ091-101-082230-
Montague TX-Jack TX-
406 PM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of southwestern
Montague and northeastern Jack Counties through 430 PM CST...

At 406 PM CST, Doppler radar was tracking a strong thunderstorm near
Newport, or 15 miles southwest of Bowie, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lake Amon G Carter, Newport, Sunset, Fruitland and Postoak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 9778 3343 9778 3343 9792 3342 9792
      3343 9815 3347 9815 3347 9798 3352 9798
TIME...MOT...LOC 2206Z 267DEG 31KT 3346 9808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Prater

The radar

The Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jack

When
March 8, 4:15 PM CST
Where
Jack County, 3.6 mi NW of Truce
Measured
1 in hail
Reported by
Public
Coordinates
33.460, -98.070

Reported via mPing.

Hail, Young

When
March 8, 4:20 PM CST
Where
Young County, 0.58 mi W of Newcastle
Measured
0.75 in hail
Reported by
Public
Coordinates
33.200, -98.760

Dime sized hail reported near Newcastle.

Hail, Montague

When
March 8, 4:22 PM CST
Where
Montague County, 0.69 mi S of Bowie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.560, -97.850

Dime sized hail was reported in Bowie.

Hail, Young

When
March 8, 6:15 PM CST
Where
Young County, 2.22 mi NW of Lake Graham
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -98.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089470, 1089471, 1089472, 1089474.